Kentucky, 2005

Hail in Kentucky, March 22, 2005

March 22, 2005 · NWS PAH · 3 events in 2 counties and zones

A severe thunderstorm moved north across the Tennessee state line through Fulton, KY into eastern Hickman County. The storm produced copious amounts of quarter-size hail along Highway 307.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm moved north across the Tennessee state line through Fulton, KY into eastern Hickman County. The storm produced copious amounts of quarter-size hail along Highway 307.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 22, 2:36 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 22, 2:36 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CST TUE MAR 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
NEAR TERM CONCERN IS CONVECTIVE POTENTIAL THIS EVENING. 500 MB
CLOSED LOW CENTER SHOWED UP CLEARLY ON SATELLITE IMAGERY OVER NE
CORNER OF OKLAHOMA AT 19Z. A DRY SLOT WRAPPED NORTHWARD INTO SW
KENTUCKY AND THE MISSOURI BOOTHEEL. TEMPERATURES WERE RISING THROUGH
THE 60S IN THIS AREA OF CLEARING. 19Z METARS SHOWED SURFACE WARM
FRONT EXTENDED FROM CENTRAL ARKANSAS...EAST ACROSS KDYR AREA INTO
MIDDLE TENNESSEE.

BASED ON RUC MODEL...SURFACE LOW WILL TRACK EAST NORTHEAST ACROSS
KDYR THIS EVENING...PASSING NORTH OF KHOP LATER TONIGHT. THIS WILL
PLACE PARTS OF WRN KENTUCKY IN THE WARM SECTOR FOR SEVERAL HOURS.
MARGINAL SURFACE BASED INSTABILITY /RUC CAPES AOB 1000/ IN THE WARM
SECTOR OF WRN KENTUCKY WILL DEVELOP BY 00Z. SCATTERED STORMS MAY
FORM ALONG THE WARM FRONT AS IT MOVES NORTH...WITH POTENTIAL FOR
HAIL GIVEN THE COLD AIR ALOFT /500 MB TEMPS AROUND MINUS 20/. OVER
THE REMAINDER OF THE FORECAST AREA...ISOLATED ELEVATED STORMS WILL
PERSIST TONIGHT AS THE VERY COLD 500 MB LOW APPROACHES. HIGHEST
AREAL COVERAGE OF PRECIP ASSOCIATED WITH THE UPPER LOW WILL PROGRESS
EAST ACROSS THE REGION TONIGHT.

THE REMNANTS OF THE WEAKENING 500 MB SYSTEM WILL PASS ACROSS THE
FORECAST AREA WEDNESDAY. SOME LINGERING SHOWERS WILL OCCUR...MAINLY
IN THE MORNING. EXTENSIVE LOW CLOUDINESS IN THE COLD CYCLONIC FLOW
AROUND THE DEPARTING SURFACE LOW WILL RESULT IN UNSEASONABLY COOL
HIGHS.

WEAK SURFACE RIDGING WILL CROSS THE MISSISSIPPI VALLEY ON WEDNESDAY
NIGHT/EARLY THURSDAY. SURFACE DEW POINTS WILL ONLY FALL INTO THE
LOWER TO MID 30S. WITH LIGHT WINDS...SOME FOG MAY FORM UNDER AREAS
OF CLEAR SKY. WILL HOLD OFF ON MENTIONING THIS IN THE FORECAST.

A STRONG WARM ADVECTION PATTERN WILL DEVELOP THURSDAY AND CONTINUE
THROUGH EARLY FRIDAY. PLENTY OF MID LEVEL CLOUDINESS IS EXPECTED AS
THE MODELS SHOW STRONG OMEGA AT AND ABOVE 850 MB. STRONG ISENTROPIC
ASCENT IS INDICATED ON THE NAM 300K SURFACE...ALONG WITH DECENT
850/700 MB LAYER QG FORCING. THE GFS EVEN PRODUCES SOME LIGHT QPF
THURSDAY AFTERNOON. WILL KEEP THURSDAY AFTERNOON DRY...SIDING WITH
THE NAM...WHICH SHOWS VERY LOW 850 MB DEW POINTS. ELEVATED
INSTABILITY WILL INCREASE THURSDAY NIGHT...WHICH COULD YIELD SOME
WEAK CONVECTION AS A MID LEVEL SHORTWAVE PASSES BY TO THE NORTH.

LOW SHOWER AND THUNDERSTORM CHANCES WILL BE CONTINUED THROUGH FRIDAY
AS A SURFACE COLD FRONT REACHES THE FORECAST AREA. ALTHOUGH THE GFS
TAKES THE FRONT SOUTH OF THE KY BORDER BY MIDDAY...THIS LOOKS A BIT
FAST GIVEN THE WEAK PUSH BEHIND IT. WILL GO ALONG WITH THE
NAM...WHICH STALLS IT OVER WEST KENTUCKY DURING THE AFTERNOON.
PRECIP COVERAGE ALONG THE FRONT WILL BE VERY LIMITED UNTIL STRONGER
UPPER SUPPORT ARRIVES OVER THE WEEKEND /SEE LONG TERM DISCUSSION/.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
QUAD STATE REGION WILL CONTINUE IN THE WET WEATHER PATTERN INTO THE
WEEKEND.  LATEST GFS DIFFERS QUITE A BIT FROM ITS PREVIOUS
RUN...TAKING A SURFACE LOW FROM THE SOUTHERN PLAINS THIS WEEKEND
FARTHER SOUTH AND LINGERING IT OVER THE SOUTHEASTERN U.S. INTO EARLY
NEXT WEEK...THUS KEEPING QPF ACROSS OUR REGION FOR SEVERAL DAYS.
ECMWF IS SIMILAR IN TRACK FROM ITS PREVIOUS RUN...THOUGH IS SLOWER
AND IS MORE IN LINE WITH THE PREVIOUS GFS RUN.  PREFER THIS
SOLUTION...THOUGH WILL SLOW IT DOWN EVEN MORE.  CONTINUED GOING
POPS...WITH MINOR TWEAKS...FRIDAY NIGHT THROUGH SATURDAY
NIGHT...THEN INTRODUCED LOW CHANCE POPS ON SUNDAY TO ACCOUNT FOR
SLOWER TIMING.  LEFT SUNDAY NIGHT THROUGH TUESDAY DRY...ALTHOUGH
THERE IS STILL PLENTY OF UNCERTAINTY...ESPECIALLY FOR THE SUNDAY
NIGHT INTO MONDAY TIME FRAME.

AS FOR TEMPS...MEX GUIDANCE IS TRENDING COOLER OVER THE WEEKEND DUE
TO THE GFS FORECAST LOW TRACK BEING FARTHER SOUTH.  SINCE THERE IS
LOW CONFIDENCE IN THIS SOLUTION...STAYED ABOVE MEX GUIDANCE THROUGH
THE WEEKEND INTO NEXT WEEK AND REALLY ONLY MADE MINOR TWEAKS TO
GOING EXTENDED TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

SHORT TERM...MY
LONG TERM...RST
Hazardous weather outlook, Mar 22, 3:37 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CST TUE MAR 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
410 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT OVER ALL OF SOUTHEAST MISSOURI...AND OVER PORTIONS
OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THE SLIGHT RISK AREA
GENERALLY COVERS THOSE LOCATIONS SOUTH OF A LINE THAT EXTENDS FROM
PIEDMONT MISSOURI TO CARBONDALE ILLINOIS TO CALHOUN KENTUCKY.
LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREAT FROM ANY STORMS THAT BECOME SEVERE. AN ISOLATED TORNADO OR
TWO ARE POSSIBLE...MAINLY OVER WESTERN KENTUCKY AND SOUTHEAST
MISSOURI...NEAR THE TENNESSEE BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT...FRIDAY...AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT.

GM

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fulton

When
March 22, 7:15 PM CST
Where
Fulton County, Fulton
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.517, -88.867

Hail, Fulton

When
March 22, 7:35 PM CST
Where
Fulton County, Crutchfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.583, -88.933

Quarter-size hail fell along U.S. Highway 51 at the Fulton/Hickman County line.

Hail, Hickman

When
March 22, 7:46 PM CST
Where
Hickman County, 2 mi S of Fulham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -88.867

Highway 307 was covered with a layer of hail about two miles south of Fulgham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441927, 5441926, 5441925.